Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Topeka, KS

April 25, 2008Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2008, 12:26 AM CDT for Cloud County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2008, 12:26 AM CDT (05:26 UTC)
Expired
Apr 25, 2008, 1:15 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 12:45 AM CDTTSTM WND DMG4 Ssw Jamestown, KSPOSSIBLE TORNADO. SPOTTER REPORTED 3 POWER POLES SNAPPED...A ABANDONED ROCK HOME DESTROYED...AN OUT BUILDING DAMAGED...DAMAGE TO TREES. NEAR INTERSECTION OF PLUM AND 30TH ROADS.
Apr 25, 1:16 AM CDTHAIL 13 Ne Concordia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 10:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 250526
SVRTOP
KSC029-250615-
/O.NEW.KTOP.SV.W.0039.080425T0526Z-080425T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1226 AM CDT FRI APR 25 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF JAMESTOWN...OR 25 MILES WEST OF CONCORDIA...MOVING
  NORTHEAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...
  CONCORDIA...
  YUMA...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3965 9793 3964 9750 3948 9748 3947 9794
      3963 9794
TIME...MOT...LOC 0526Z 242DEG 22KT 3955 9812

$$

BOUSTEAD
1 follow-up statement
000 
WWUS53 KTOP 250608
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
107 AM CDT FRI APR 25 2008

KSC029-250617-
/O.EXP.KTOP.SV.W.0039.000000T0000Z-080425T0615Z/
CLOUD-
107 AM CDT FRI APR 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLOUD COUNTY WILL
EXPIRE AT 115 AM CDT...

THE SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED BY A TORNADO 
WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT 
TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9793 3964 9750 3948 9748 3947 9794
      3963 9794
TIME...MOT...LOC 0607Z 242DEG 22KT 3967 9783

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:35 PM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT THU APR 24 2008

.DISCUSSION...

MAIN FORECAST CONCERN FOR TONIGHT IS SEVERE WEATHER. EARLY AFTN
WATER VAPOR IMAGERY INDCS NEXT UPSTRM SHRTWV IS NOW MOVING THROUGH
CO AND IS PROGGED TO EMERGE OUT ONTO THE WESTERN HIGH PLAINS THIS
EVNG. 18Z SOUNDING FM KTOP INDCS A SIG INCREASE IN THE EML
TMPS...BUT ALSO A SIG INCREASE IN H825/850 MB MOISTURE. THUS THE
SOUNDING IS NOT STRONGLY CAPPED...BUT WITH A LACK OF LO LVL FORCING
AND LARGE-SCALE FORCING FOR SUBSIDENCE ALOFT...THE CAP IS EXPECTED
TO HOLD THRU THE EVENING. THUS MAINTAINED A SCHC POP IN THE FAR WEST
THIS EVNG AND THEN SPREAD LIKELY POPS AFTER MIDNIGHT ALONG THE KS
NEB BORDER WITH LO CHC POPS SOUTH OF INTERSTATE 70. CURRENT THINKING
IS STILL THAT THUNDERSTORMS WILL DEVELOP OVER THE TRI STATE REGION
OF SW NEB LATE THIS AFTN. SHEAR AND INSTABILITY SHLD ALLOW FOR
STORMS TO KEEP GOING THROUGH THE EVNG AS THEY MOV EWD. DEVELOPMENT
SHLD BE UPSCALE INTO A FORWARD PROPAGATING MCS AND ENTER OUR NW CWA
AT OR AFTER 9 PM. THUS SOME SEVERE WEATHER ACRS THE NORTH TONIGHT
STILL LOOKS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT. WL CONT WITH THE SVR WORDING IN THE NRN CWA WITH THIS
THINKING IN MIND. INCREASED GOING LOWS FOR TONIGHT OVER CNTRL AND
SOUTHERN CWA WHERE STG SRLY FLOW SHLD CONT THRU THE NIGHT KEEPING
TMPS UP.

SFC CDFNT SHLD BE MOVING THRU THE ERN CWA ARND 12Z FRI AND CLEAR THE
CWA AROUND 18Z. WL CONT WITH A MENTION OF TSRA IN THE MRNG ERN
CWA...BUT SHLD SEE A DRIER AFTN WITH MOISTURE AND INSTABILITY
GETTING PUSHED EWD. GOOD MIXING EXPECTED TOMORROW BEHIND THE FNT
TOMORROW WITH MOST LOCATIONS MIXING TO AT LEAST H85. DECENT CAA
BEHIND THE FNT WILL OFF-SET SOME OF GOOD MIXING...BUT DID INCREASE
GOING HIGHS OVER THE SRN CWA. BOUSTEAD

AS MAIN UPPER LEVEL TROUGH LIFTS OUT ACROSS THE UPPER MS VALLEY AND
WINDS BECOME LIGHTER WITH HIGH PRESSURE AND DRY AIR IN
PLACE...EXPECT AN UNSEASONABLY COOL NIGHT WITH LOWS IN THE UPPER 30S
COMMON. ANOTHER NORTHWEST FLOW WAVE WILL DIG SOUTHEAST ACROSS THE
CENTRAL PLAINS ON SATURDAY AND PROVIDE ANOTHER CHANCE FOR SHOWERS
AND ISOLATED THUNDERSTORMS. WITH A COOL START AND AN INCREASE IN
CLOUDS THROUGH THE DAY...HIGHS MAY BE LIMITE SOMEWHAT...ESPECIALLY
WITH ANY PRECIP THAT DEVELOPS. HAVE THEREFORE LOWERED HIGHS INTO THE
LOWER 60S ALONG AND NORTH OF I 70 AND INCREASED POPS IN THE
AFTERNOON NORTHWEST AREAS.

MODELS ARE QUICKER WITH THE SPEED OF THIS WAVE AND IT EXITS THE CWA
EARLY SUNDAY. AS A RESULT TRIMMED POPS SUNDAY TO ONLY THE SOUTHEAST
CWA IN THE MORNING. ALSO LOWERED HIGHS SLIGHTLY AS WELL WITH CAA
ARRIVING EARLIER IN THE DAY. OTHERWISE A COUPLE MORE UNSEASONABLY
COOL NIGHTS IN STORE ACROSS THE CWA SATURDAY NIGHT AND SUNDAY NIGHTS
IN NORTHWEST FLOW AND SFC HIGH PRESSURE BUILDING IN ACROSS THE AREA.

VEERING UPPER LEVEL FLOW AND LEESIDE CYCLOGENESIS WILL DEVELOP BY
TUESDAY INTO WEDNESDAY AND ALLOW FOR TEMPS TUESDAY INTO WEDNESDAY TO
WARM BACK INTO THE UPPER 60S TO LOWER 70S. IT WILL ALSO HELP TO
INCREASE THE CHANCES FOR SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND
NORTH OF A WARM FRONT NEAR THE AREAS LATE WEDNESDAY INTO THURSDAY.
BOTH ECMWF AND GFS ARE SIMILAR WITH THIS SCENARIO. HAVE THEREFORE
ADDED POPS INTO THURSDAY.  63

&&

.AVIATION...

MVFR CONDS EXPECTED TO GENERALLY CONT THRU THE NIGHT. AS MIXING
CONTS THIS AFTN MAY SEE SOME VFR CONDS FOR A TIME THIS EVNG
ESPECIALLY FOR THE MHK TAF SITE...BUT AS LO LVL JET ONCE AGAIN
DEVELOPS TONIGHT WLD EXPECT MVFR CONDS TO SET BACK IN AFTER 06Z
TONIGHT. CONSIDERED PUTTING IN SOME NON CONVECTIVE LO LVL WIND SHEAR
TONIGHT WITH THE LO LVL JET...BUT EVEN AFTER WINDS DIMINISH A LITTLE
THIS EVNG...SHLD SEE THE GUSTS ONCE AGAIN PICK UP AFTER MIDNIGHT.
DECIDED NOT TO INCLUDE ANY MENTION OF THUNDER IN ANY OF THE TAFS
SITES AS BEST COVERAGE IS EXPECTED TO BE NORTH OF THE
TERMINALS...BUT THIS WL HAVE TO BE MONITORED THRU LATE EVNG. VFR
CONDS ARE THEN EXPECTED TO DEVELOP THRU THE DAY ON FRI AS FNT MOVS
TO THE EAST. BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 8:19 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT THU APR 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-260130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
819 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL FORECAST TO FORM INTO A CLUSTER AND MOVE
EAST ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THESE STORMS
WILL LIKELY NOT AFFECT NORTH CENTRAL KANSAS UNTIL AROUND
MIDNIGHT...THEN MOVING ACROSS NORTHEAST KANSAS THROUGH THE EARLY
MORNING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. THE MOST LIKELY AREA FOR THESE
STORMS TO OCCUR WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE EXITING NORTHEAST KANSAS DURING THE MORNING
THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS SATURDAY AFTERNOON AND EARLY
SUNDAY MORNING WHICH WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED AFTER MIDNIGHT FOR AREAS NORTH OF
INTERSTATE 70 AS THUNDERSTORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

WOLTERS

In the hours before

Local storm report, Apr 24, 11:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             WNW MUNDEN              39.92N 97.54W
04/24/2008  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

EK
Local storm report, Apr 24, 11:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             8 N MORROWVILLE         39.96N 97.16W
04/24/2008  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

EK
Local storm report, Apr 24, 11:14 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             9 N WASHINGTON          39.95N 97.05W
04/24/2008  E0.88 INCH       WASHINGTON         KS   LAW ENFORCEMENT

&&

BOUSTEAD
Local storm report, Apr 24, 11:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             8 N MORROWVILLE         39.96N 97.16W
04/24/2008  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

EK
Local storm report, Apr 25, 12:11 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             6 N WASHINGTON          39.90N 97.05W
04/25/2008  E1.00 INCH       WASHINGTON         KS   LAW ENFORCEMENT

&&

EK
Local storm report, Apr 25, 12:25 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             5 NW HANOVER            39.95N 96.95W
04/25/2008  E1.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

            GOLFBALL SIZE HAIL NEAR 27TH AND XAVIER ROAD.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:51 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington39 min
Apr 24, 11:20 PM CDTSevere Thunderstorm WarningTOPWashington55 min
Apr 24, 11:45 PM CDTSevere Thunderstorm WarningTOPRepublic60 min
Apr 25, 12:15 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington24 min
Apr 25, 12:41 AM CDTTornado WarningTOPCloud, Republic49 min
Apr 25, 12:46 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington59 min
Apr 25, 1:18 AM CDTFlash Flood WarningTOPRepublic, Washington3 hr
Apr 25, 1:30 AM CDTTornado WarningTOPCloud, Republic, Washington30 min
Apr 25, 3:43 AM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington6 hr
Apr 25, 3:50 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha40 min
Apr 25, 3:02 PM CDTRiver Flood WarningTOPMarshall36 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.